The active ingredient in Nyquil, dextromethorphan, can give people a high and induce buzz-like, euphoric feelings. On the street, the act of taking Nyquil to get high is called ‘robotripping.’ People looking for this high will abuse other cough and cold medicines, like Robitussin and medications which contain dextromethorphan.
What makes robotripping dangerous is the combination of dextromethorphan with the other active ingredients in Nyquil. Also, people who drink alcohol with Nyquil or who are on certain antidepressant medications can experience dangerous health complications when they abuse medicines like Nyquil to get high, such as:
- Confusion and drowsiness
- Rapid heartbeat and high blood pressure
- Impaired motor control
Long-term abuse of Nyquil can also lead to liver and kidney damage, and memory problems. People who robotrip can get into car accidents or experience other injuries from impaired motor function. In rare cases, brain damage can occur when oxygen is unable to get to the brain during a powerful robotrip.
Despite the dangers, some people will abuse cough medicines and become addicted to the high they produce. Trying to quit on one’s own can be dangerous and painful, but there is help for people with Nyquil addiction from medically supervised detox centers and inpatient rehab facilities.
Nyquil withdrawal symptoms usually start within a few hours of last use and typically peak within three days after cessation. Physical withdrawal symptoms can last for several weeks, but emotional symptoms can linger for months if someone doesn’t get help. Without assistance from doctors and medical professionals, people trying to recover from Nyquil addiction can develop long-lasting depression and anxiety.